Mini pill causing a flare after a week?

Hi all

Does anyone know if taking the mini pill can cause a migraine exacerbation? I have been gradually coming out of a relapse and started the mini pill a week ago yesterday. For the last 3 days my migraine has been awful again and significantly flared up. I’m wondering whether to stop this for the time being?
I read it can lower serotonin in the brain and my Amitriptyline is trying to raise this in order to combat migraine?

Any ideas?

Thanks

I take amitriptyline and the mini pill and have never had a problem, but everyone’s reaction to medication is different. I always have a flare-up when I start a new medication, it usually lasts a few days to a week, then settles. I’d maybe give it a week or 2, then contact your doctor if it’s still bad

Hi Louise

Thank you for your reply. I’m in two minds now because I started the mini pill and Elvanse (ADHD) medication a week ago together, my Neuro wanted me to start it even though I’ve told her it starts off my migraine again as it’s happened before. So I guess I’ll have to wait it out again now! I’m just so fed up of this.

What mg of Amitriptyline do you take?

It does sound like it’s probably the Elvanse, since you had a bad reaction to it last time. I take 75mg of amitriptyline a day xx

1 Like

Hey Louise

Yes me too as of 6 weeks ago going from 60mg Amitriptyline. It definitely started working but now this set back since the Elvanse :persevere: I did send my Neuro an email explaining but. I don’t know, I’m frustrated right now because last Sunday I was out having Sunday lunch without any issues and now my hearing is so sensitive and full I’m wearing ear plugs around the house! Probably take a while to get back to normal again now xx

That’s so frustrating for you :pensive: If you’re in the UK I hope the heat hasn’t made you worse on top of everything. I’ve been hibernating all weekend to avoid a flare-up.
It’s so demoralising when you’re in the middle of a flare-up but you’ll be back out for Sunday lunch soon enough :slightly_smiling_face: xx

2 Likes

Hey Louise

Oh I know, yes I am in West Yorkshire, very warm here today indeed. I’m sorry you’re feeling delicate too! This disease can be so life altering for sure. I read so many success stories and often wonder if that will ever be for me? I’ve had so many ups and downs. I thought the mini pill might help but I’m staying off those for the time being. I need to get back to how I was last week and I know it will take time. I hope you’re feeling a little better and the heat hasn’t hindered your head? Xx

1 Like

Elvanse has lots of side effects. Headaches are “very common” and dizziness is “common”.
Here is a link: Elvanse Adult 30mg Hard Capsules - Summary of Product Characteristics (SmPC) - (emc)
You need to scroll to the middle of the document to see the side effects.

1 Like

Hi Katharina

Thank you for that. Yes it appears to have flared my migraine up again for sure. Thing is it’s not just a normal migraine that some people might get as you know, it’s daily symptoms yet again until it decides to settle down. I hate being a guinea pig trialling meds, especially when it flared me up before and I told the Neuro this :persevere:

Hi Kirsty, I so totally get what you mean about success stories. I tend to think more and more that as women our ‘success stories’ are more nuanced and complex. I’m actually wondering what made you want to go on the mini pill (if reasons beyond contraception alone)? I cant comment on the ADHD meds, but I have been thinking a lot about hormones. Im currently on day 72 of my cycle, having had a 13 day cycle before this. For the last week, my MAV symptoms have been much worse, as I think my period has attempted to get going a couple of times. I also cant tell what the overlap with PMS is. I have wondered whether the pill could help. And this bloody heat is making everything so much worse!!! :hot_face::face_with_symbols_over_mouth:

1 Like

That is so true. It seems that we need to be very prepared when we go to a doctor, sometimes with peer-reviewed evidence, and we need to stand up for ourselves. It should not be like this.

3 Likes

Hey Springer

Thank you for replying :relieved:

I think our bodies are just so complex and so is the MAV. I went on the pill because a private neurologist who suggested it to me and last week I was feeling much better than I had been so though it was a good time, even though I wasn’t 100% and was told to start the Elvanse immediately. Never again will I do this! I’ve sent her an email my neurologist I’m not willing to trial something that’s making me this I’ll again. Honestly can believe I’m back to this! :roll_eyes::disappointed:

1 Like

Hey Katharina

You are so right! She was absolutely positive that it wasn’t the Elvanse because it caused a certain “type of headache”! Nope it starts a migraine attack off for me! After only a week being on it. I wish I’d have told her I wasn’t willing to trial it again, but she insisted so I kind of had to try it again. I’m disappointed :frowning:

I’m in Yorkshire too! Today’s weather has been brutal hasn’t it! I’ve avoided a flare-up so far thanks, just taking it easy, but today I’ve felt dizzy after standing for a few minutes so I’ve had to rest inside all day. How are you coping?
I totally get what you mean about success stories, people mean well but everyone’s experience is completely different so they can be demoralising sometimes. I just checked a post I wrote a few weeks ago which was categorised as a success story but it was more “here’s some general tips I’ve learnt over the last 6 years” and realised you were the only person who commented on it! :heart_eyes: Did you get your shower stool? Xx

2 Likes

Hey Louise!

Oh wow really? So are you south? North?
Oh the heat! It’s killing me off today! :hot_face:

I’m glad you managed to keep a flare up at bay! Hopefully it continues for you :relieved:

I’m pretty much the same… my ears feel like they’re going to burst! Today though I managed to drive to the local post office. Don’t ask me how?! Felt shocking but managed and rested ever since :confounded: brave or stupid… you decide :triumph:

I’m sorry nobody else replied to your post! I thought it was great, yes I did buy a shower stool :stuck_out_tongue_closed_eyes: it’s fab! Amazon steal… great for this last relapse although I’m trying not to use it as of the last week. Great tip! If you’re quite close we should grab a coffee sometime! MAV permitting, of course. :expressionless:xx

I’m in North Yorkshire :slightly_smiling_face: You did really well to drive, it’s really good for your recovery to keep doing usual activities xx

1 Like

Hey, how are you getting on? With the new meds and the pill? Actually the pill was suggested to me a couple of days ago by my GP. Something to think about :thinking: hope you’re feeling a bit better and coping ok with this insufferable heat! :purple_heart:

1 Like

Hey Springer! :blush:

How are you doing?
Thank you for your message!

I know the heat is absolutely melting isn’t it? Well I am doing a lot better thankfully since my bad relapse. I went to the Gp Friday as my ears were so full and I was a little deaf (I thought it was migraine) anyway it turns out I actually have Eustacian tube dysfunction! This will be the second time I’ve had this. So I’m on some nasal steroids for that. I must say though that I’m glad as usually they can’t find anything wrong with my ears! So I’m hoping these steroids will work for me. Not much in terms of migraine thankfully. Just some low level dizziness when walking around the supermarket earlier but I’m back to doing everything normally now. Which seems so bizarre as only a matter of weeks ago I was so poorly.

I really appreciate your message :sparkling_heart::smiling_face_with_three_hearts:

1 Like

Ahhh thats excellent news!! So happy for you. Long may it continue :heart_eyes:

1 Like

Thank you! I am still mavvy but not to that degree :sweat_smile:
This heat however is testing… :hot_face:

1 Like